Jump to content

Had seizures and feel like Xanax isn’t working at all, while still at high dose


[Ho...]

Recommended Posts

Partner and I both have a dependence on Xanax. I have been taking a much lower dose and have begun a slow taper. But I am extremely worried about him and what the future holds. He is prescribed a high dose- 2mg three times per day, and often takes more that he supplements from various sources. He has major anxiety, panic attacks, some level of agoraphobia, depression, on top of other problems. At one point where he couldn’t get any meds, he had 2 seizures in a 6 hour period and J took him to hospital. That’s a whole separate story as they were almost no help at all, it was shocking how little they cared.

 

Taking this medication, once he got to higher doses, has changed so much about his personality. He has had many different side effects, but the things I’d focus on is his personality is all over the place. He has major depression at times, minor mania at times, easily irritable at times, has even been violent at times, which has never been in his personality. Sometimes his speech will be slower than normal- it takes him a long time to get out a thought. He is very forgetful and his mind can get ‘stuck’ where it’s hard to explain a basic concept to him.

 

But every couple months he’ll go thru a period where he can’t sleep, has extreme mood swings and feels like his Xanax has no effect on him at all. His blood pressure goes up during this period as if he is in full withdrawal. I have noticed that these episodes are worse and longer the more Xanax he was taking in the weeks prior. To me it makes sense bc he will work his way up to taking 5 or 6 bars a day, and then will realize how much he’s been taking and will try to drop it to 3 bars per day. So of course there will be withdrawals. But what is strange is that the Xanax gives him no relief and this time, he had 2 seizures in a 12 hour period, even tho he had Xanax in his system. He sees it as separate, but I think it’s all connected to Xanax, taking too much and frying things in his brain where things are just not working properly. I believe when he keeps his dose under control, he’s much better.

 

Unfortunately, we don’t have health insurance and he isn’t working, so our access to care is severely limited. Ideally, I’d like to see him switch to Valium as he tapers since it has a longer half life. But I don’t know if he has other medical issues or is manic-depressive, and that’s causing these extreme episodes. I’m just curious if anyone else has had similar problems experiences- having their Xanax just stop working altogether and having seizures.

 

I understand this can’t replace medical care, but any stories or suggestions would be appreciated. Hopefully it will give us some ideas. 🙏

 

Desperate and Worried,

 

HomerandMe

Link to comment
Share on other sites

I can see why you are worried and I would be as well.  It could be that your partner has reached what we call tolerance which is where the current dose of benzo is no longer working.  This happened to me with clonazepam and I didn't want to keep increasing my dose so the best option was to get off benzos entirely.  I've put some information on tolerance below.

 

When letting benzos go, safety is of utmost important.  Do you have a community outpatient mental health center where you partner might get some help in the process of getting off benzos?  We don't generally recommend this avenue but like you, I am worried about your partner's well-being and the seizure risk as well as the blood pressure issues are concerning.

 

At minimum, your partner needs to keep a steady dose of Xanax in his system so that he doesn't have seizures or some other medical issue related to acute withdrawl.

 

Reaching Tolerance Info

Link to comment
Share on other sites

×
×
  • Create New...